Quantcast

Some SSRI Antidepressants Associated With Serious Heart Arrhythmia Risk

January 30, 2013
Image Credit: Photos.com

Lawrence LeBlond for redOrbit.com – Your Universe Online

Some antidepressants, known as selective serotonin reuptake inhibitors (SSRIs), have been found to pose a small but serious risk on users´ hearts, according to new research. These drugs, which include citalopram and escitalopram, have been found to trigger a disturbance in QT interval (the duration of electrical activity of the heart muscle) heart rhythms.

The research, published today in the British Medical Journal, supports recent warnings by the US Food and Drug Administration (FDA) about how some SSRIs, including citalopram, may have similar effects.

Both UK and US regulators have already warned doctors to be extra careful when prescribing these drugs to certain patients, and also warned that maximum dosages should be lowered.

QT interval is measured with an ECG and varies with heart rate; it gets longer when the heart beats slower and shorter when the heart is beating faster. In the average man, the normal QT interval is less than 420 milliseconds. When these intervals become higher than normal, it can be associated with an increased risk of serious heart rhythm abnormalities.

The Medicines and Healthcare products Regulatory Agency (MHRA) of the UK warns that people with pre-existing heart conditions should have their heart monitored by ECG before going on these drugs to check for signs of long QT interval.

Although some QT variation is normal, a longer interval can upset timing of the heartbeat and lead to dizziness, fainting, and depending on severity, sudden death.

In a study of more than 38,000 patients, conducted by Massachusetts General Hospital, researchers discovered how citalopram and some other SSRIs can lengthen QT interval, endangering normal heart rhythm.

“It was important to confirm the effects of citalopram — one of the most widely prescribed antidepressants in the U.S. — because the FDA warning really gave us minimal clinical guidance,” lead author Roy Perlis, MD, of the MGH Dept. of Psychiatry, said in a statement. “The impetus for this study came directly from the phone calls we received from colleagues and from patients taking citalopram asking what they should do. We realized that to get a satisfying answer, we needed to get more data.”

Most of the patients included in the study had already been prescribed an SSRI antidepressant, and some were patients who had been prescribed methadone. The researchers included these patients for comparison because methadone (used for pain relief and heroin addiction) is also known to prolong QT interval.

Perlis said MGH worked with other research partners to develop a useful tool “to answer specific questions by rapidly and simultaneously looking across electronic health record data from tens of thousands of patients while protecting patient confidentiality.” He added that they were able to develop a method “to look at each EKG report and pull out QT interval information and other relevant results.”

The developed tool greatly reduced the time it would have taken to manually flip through individual patient charts. In what the team could have done by hand in a year or more, the electronic check took less than an hour.

Besides participants that were already on SSRIs, the study team also used patients who already had an ECG, between 14 and 90 days after receiving a prescription for one of 11 different antidepressant drugs or for methadone.

Perlis and colleagues confirmed through analysis a slight but significant QT prolongation with higher doses of citalopram, along with known associations with methadone and with the older antidepressant amitriptyline. While another newer antidepressant (ecitalopram) also showed a small disruption in QT intervals, the researchers noted that several others–fluoxetine, paroxetine and sertraline–had no effect on QT interval. And one antidepressant (bupropion) was associated with shortening of the QT interval, rather than dangerously lengthening it.

While the results are alarming, Perlis said patients who are taking these QT interval-prolonging drugs shouldn´t stop taking them.

“I worry more about people stopping their antidepressants unnecessarily than about the QT prolongation risks,” he explained. “For patients starting a new antidepressant who have other risk factors for arrhythmias, a drug other than citalopram would probably be a wise choice. But for those already taking lower doses of either of these drugs, the QT prolongation effects seem to be modest. The real message to patients taking these drugs is to have a conversation with their doctors.”

Perlis said several risk factors were taken into account in the study, including age, race, sex, history of depression, heart attack, high blood pressure, arrhythmia, and other pre-existing cardiac conditions.

Even with these factors taken into account, the authors noted that “nearly one in five patients treated with these antidepressants who underwent electrocardiography had QT intervals which would be considered abnormal” although they stress that the clinical significance of this is unknown.

“This report acknowledges that the benefits of [QT interval-prolonging antidepressants] outweighs the risks but it is important that these factors are carefully considered by healthcare professionals for patients with pre-existing health conditions such as certain heart conditions,” said a spokesperson for the MHRA.

“Patients should be reassured that the effects on QT noted by the study researchers were small and the risk of any adverse outcome associated with these changes is very low,” Helen Williams, of the Royal Pharmaceutical Society, told BBC News.

“The study results may however assist clinicians distinguish between different antidepressants drugs when prescribing – choosing a lower risk agent for patients where there is an established increased risk of arrhythmias [sic],” she added.


Source: Lawrence LeBlond for redOrbit.com - Your Universe Online



comments powered by Disqus